Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 41, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 9, 2024, 4:09 PM CDT for Travis County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2024, 4:09 PM CDT (21:09 UTC)
- Expired
- Apr 9, 2024, 5:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Travis County, TX
The radar
The Ft Hood radar (KGRK), 64 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 5:06 PM CDT | HAIL 2 | 6 Ssw Jollyville, TX | Pictures on X of egg size hail in the Allandale neighborhood of Austin. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 9:40 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.2 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
342
WUUS54 KEWX 092109
SVREWX
TXC453-092215-
/O.NEW.KEWX.SV.W.0041.240409T2109Z-240409T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
409 PM CDT Tue Apr 9 2024
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
West central Travis County in south central Texas...
* Until 515 PM CDT.
* At 409 PM CDT, a severe thunderstorm was located over Bee Cave, or
11 miles west of Austin, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Austin, Anderson Mill, Lakeway, Bee Cave, West Lake Hills, Hudson
Bend, The Hills, Rollingwood, Barton Creek, Mansfield Dam, Camp
Mabry, and Lost Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.
&&
LAT...LON 3044 9779 3025 9773 3025 9802 3026 9804
3034 9805 3046 9783
TIME...MOT...LOC 2109Z 254DEG 13KT 3032 9793
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PLATT3 follow-up statements
212
WWUS54 KEWX 092123
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
423 PM CDT Tue Apr 9 2024
TXC453-092215-
/O.CON.KEWX.SV.W.0041.000000T0000Z-240409T2215Z/
Travis TX-
423 PM CDT Tue Apr 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WEST CENTRAL TRAVIS COUNTY...
At 422 PM CDT, a severe thunderstorm was located near Mansfield Dam,
or 9 miles southwest of Anderson Mill, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Austin, Anderson Mill, Lakeway, Bee Cave, West Lake Hills, Hudson
Bend, The Hills, Rollingwood, Barton Creek, Mansfield Dam, Camp
Mabry, and Lost Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3044 9779 3025 9773 3025 9802 3026 9802
3035 9803 3046 9783
TIME...MOT...LOC 2122Z 246DEG 13KT 3035 9790
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PLATT529
WWUS54 KEWX 092136
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
436 PM CDT Tue Apr 9 2024
TXC453-092215-
/O.CON.KEWX.SV.W.0041.000000T0000Z-240409T2215Z/
Travis TX-
436 PM CDT Tue Apr 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL TRAVIS COUNTY...
At 434 PM CDT, a severe thunderstorm was located over Mansfield Dam,
or 8 miles southwest of Anderson Mill, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Austin, Anderson Mill, Lakeway, Bee Cave, West Lake Hills, Hudson
Bend, The Hills, Rollingwood, Barton Creek, Mansfield Dam, Camp
Mabry, and Lost Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3044 9779 3028 9774 3027 9800 3036 9800
3046 9783
TIME...MOT...LOC 2134Z 246DEG 9KT 3035 9790
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PLATT060 WWUS54 KEWX 092157 SVSEWX Severe Weather Statement National Weather Service Austin/San Antonio TX 457 PM CDT Tue Apr 9 2024 TXC453-092215- /O.CON.KEWX.SV.W.0041.000000T0000Z-240409T2215Z/ Travis TX- 457 PM CDT Tue Apr 9 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR CENTRAL TRAVIS COUNTY... At 457 PM CDT, a severe thunderstorm was located near Austin, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Austin, Bee Cave, West Lake Hills, Barton Creek, Camp Mabry, and Lost Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3029 9774 3028 9791 3038 9793 3044 9779 TIME...MOT...LOC 2157Z 253DEG 21KT 3035 9776 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ PLATT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:48 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 9, 2:48 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 248 PM CDT Tue Apr 9 2024 ...New SHORT TERM, LONG TERM, FIRE WEATHER... .SHORT TERM... (Tonight through Wednesday night) Issued at 247 PM CDT Tue Apr 9 2024 As of this writing (around 230 PM), there are a few showers across the local area especially across the Hill Country. This lull in shower and storm activity was anticipated based on hires models. However, it is forecast to be short-lived as storms begin to develop mid to late afternoon around the Hill Country and areas along and east of I-35. We remain under a Tornado Watch for areas along and east of Highway 281 and to the north of Bexar until 5 PM. New storms are likely to develop this evening into the overnight hours as a dry- line line continues to push across the Rio Grande Plains and it gets picked up by a Pacific front. A second surge of dry and stronger winds are forecast later tonight into Wednesday. The atmosphere is prime for storms to rapidly grow and become severe for the next 12 to 18 hours. The primary threats are large to very large hail and isolated tornadoes and thunderstorm wind gusts up to 70 MPH. Some of the stronger storms could produce heavy downpours which could lead to some localized and street flooding. Stay tuned for any weather updates this evening and the possibility of new convective watches. As mentioned above, a dry-line is moving across the Rio Grande with hot and dry conditions in the wake of it. Northwest winds around 10 to 20 MPH are occurring as of 2 PM with relative humidities ranging from the teens into the low 20s. With the anticipation of these conditions to continue through this evening, we upgraded the Rangeland Fire Danger to a Red Flag Warning for parts of the southern Edwards Plateau and Rio Grande Plains through 10 PM. Back to the severe weather conditions for tonight, the convective line is expected to push across the I-35 from around 9 PM to 3 AM (early Wednesday) and from 3 AM to 6 AM across the Coastal Plains. Wednesday looks to be dry and cooler but also breezy to windy. Fire weather concerns are expected for the southern Edwards Plateau and the Rio Grande Plains on Wednesday. A Red Flag Warning could be issued in future weather packages (this evening or overnight). With breezy to windy conditions expected for most areas of South Central Texas on Wednesday, a Wind Advisory is also likely to be issued in future packages. && .LONG TERM... (Thursday through Tuesday) Issued at 247 PM CDT Tue Apr 9 2024 Calmer weather conditions will set in after an active start to the week as upper level ridging is expected to build in behind the eastward departing trough. The ridging will result in a dry pattern across south-central Texas with warming temperatures through the weekend. On Thursday and Friday, minimum relative humidities are forecast to remain in the teens and low 20s across much of the western half of the CWA. On Thursday this should not be much of an issue due to surface high pressure keeping winds relatively light across the area. However, on Friday this surface high will push east which will bring initially dry and breezy return flow before moisture begins to work back into the region Friday night into Saturday. Therefore, near-critical to critical fire weather conditions seem plausible for Friday afternoon. Other than it being warm and increasingly humid, there are no weather concerns over the weekend as a sub-tropical ridge remains in place over Mexico. Then, on Monday-Tuesday of next week our next upper level trough will approach from the west. While there is still plenty of time for this to change, it appears the upper low will take a northeasterly trajectory out of the Desert Southwest/Four Corners which would keep much of the forcing and associated precipitation chances to the north of south-central Texas through Tuesday at least. For now, we see no reason to deviate from the blended guidance which gives northern portions of the CWA a 20-30% chance for some showers and storms late Monday into Tuesday. Regardless, temperatures look to be well above normal just ahead of this system with widespread high temperatures in the upper 80s to upper 90s. && .AVIATION... (18Z TAFS) Issued at 100 PM CDT Tue Apr 9 2024 MVFR conditions are forecast for the I-35 sites to about 21Z and then VFR. Isolated to scattered showers and thunderstorms are likely ongoing mid to late afternoon. However, activity looks to concentrate to the north and east of KAUS. Then later this evening, a complex of storms is forecast to push across the Hill Country and I-35 corridor as a line of storms ahead of a Pacific front moves to the southeast. MVFR cigs are expected across the I-35 corridor late this evening into the overnight hours as the storms move over the local area. A wind shift takes place behind the front with winds out of the north and northwest around 10 to 20 knots and gusts up to 30-35 knots. KDRT stays VFR through the period. && .FIRE WEATHER... Issued at 247 PM CDT Tue Apr 9 2024 Red Flag Warning is in effect for the southern Edwards Plateau and Rio Grande Plains through 10 PM due to low relative humidity and breezy with gusty conditions up to 40 MPH. Another Red Flag Warming is likely to be issued later tonight for the same areas for Wednesday as low relative humidity and breezy to windy conditions remain. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 58 74 52 80 / 70 10 0 0 Austin Bergstrom Intl Airport 58 73 50 79 / 70 10 0 0 New Braunfels Muni Airport 57 76 51 82 / 70 0 0 0 Burnet Muni Airport 54 70 49 77 / 50 10 0 0 Del Rio Intl Airport 57 83 53 88 / 0 0 0 0 Georgetown Muni Airport 57 71 50 77 / 70 10 0 0 Hondo Muni Airport 55 79 48 85 / 30 0 0 0 San Marcos Muni Airport 57 75 49 80 / 70 10 0 0 La Grange - Fayette Regional 61 74 50 77 / 80 20 0 0 San Antonio Intl Airport 58 75 50 82 / 50 0 0 0 Stinson Muni Airport 59 78 51 82 / 50 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... && Short-Term...17 Long-Term...Gale Aviation...17
Hazardous weather outlook, Apr 9, 3:13 AM CDT, 12 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 313 AM CDT Tue Apr 9 2024 TXZ171>173-183>194-202>209-217>225-228-100815- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 313 AM CDT Tue Apr 9 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Rounds of scattered strong to severe storms will be possible today and tonight across central and eastern half of South-Central Texas. All modes of severe weather are possible, including a risk of isolated tornadoes. However, large to very large hail will remain the greatest hazard. Locally heavy rainfall with stronger or training thunderstorms could lead to isolated flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong northwesterly winds following in the wake of a cold front on Wednesday could lead to gusts up to 40 mph and a possible Wind Advisory across portions of South-Central Texas. Critical fire weather conditions could develop Wednesday afternoon as well out west due to the combination of strong northwesterly winds and low humidity pending area rainfall. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to utilize social media outlets to report severe weather.
In the hours before
Special weather statement, Apr 9, 10:43 AM CDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1043 AM CDT Tue Apr 9 2024
TXZ172-173-091630-
Williamson TX-Burnet TX-
1043 AM CDT Tue Apr 9 2024
...A strong thunderstorm will impact portions of northwestern
Williamson and northeastern Burnet Counties through 1130 AM CDT...
At 1042 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mahomet, or 8 miles northeast of Bertram, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Georgetown, Bertram, Serenada, Liberty Hill, Jarrell, Florence,
Watson, Briggs, Sun City, Mahomet, Sunnylane, Joppa, Andice, Shady
Grove, Theon, and Walburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.
&&
LAT...LON 3091 9783 3088 9766 3075 9747 3067 9793
3081 9817 3103 9811 3103 9791
TIME...MOT...LOC 1542Z 224DEG 20KT 3081 9795
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CPSpecial weather statement, Apr 9, 3:47 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
347 PM CDT Tue Apr 9 2024
TXZ191-192-092130-
Hays TX-Travis TX-
347 PM CDT Tue Apr 9 2024
...A strong thunderstorm will impact portions of north central Hays
and west central Travis Counties through 430 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bee Cave, or near Dripping Springs, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Austin, Dripping Springs, Lakeway, Bee Cave, West Lake Hills, Hudson
Bend, The Hills, Bear Creek, Barton Creek, Mansfield Dam, Point
Venture, Sunset Valley, Volente, and Lost Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.
&&
LAT...LON 3018 9810 3031 9811 3047 9786 3019 9778
TIME...MOT...LOC 2047Z 266DEG 14KT 3027 9802
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PLATTThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:45 AM CDT | Special Weather Statement | EWX | DeWitt, Lavaca | 45 min |
| Apr 9, 7:57 AM CDT | Special Weather Statement | EWX | Travis, Williamson | 48 min |
| Apr 9, 7:59 AM CDT | Special Weather Statement | EWX | Lee | 46 min |
| Apr 9, 8:47 AM CDT | Special Weather Statement | EWX | Williamson | 28 min |
| Apr 9, 9:09 AM CDT | Special Weather Statement | EWX | Burnet | 36 min |
| Apr 9, 9:23 AM CDT | Special Weather Statement | EWX | Burnet, Llano | 52 min |
| Apr 9, 9:50 AM CDT | Severe Thunderstorm Warning | EWX | Burnet | 55 min |
| Apr 9, 9:59 AM CDT | Tornado Warning | EWX | Burnet, Williamson | 31 min |
| Apr 9, 10:16 AM CDT | Areal Flood Advisory | EWX | Burnet, Llano | 3 hr |
| Apr 9, 10:43 AM CDT | Special Weather Statement | EWX | Williamson | 47 min |
| Apr 9, 10:54 AM CDT | Areal Flood Advisory | EWX | Burnet, Williamson | 3 hr |
| Apr 9, 1:40 PM CDT | Red Flag Warning | EWX | Dimmit, Edwards, Kinney, Maverick, Real, Uvalde and 2 more | 8 hr |
| Apr 9, 3:47 PM CDT | Special Weather Statement | EWX | Travis | 43 min |
| Apr 9, 4:49 PM CDT | Areal Flood Advisory | EWX | Travis | 3 hr |
| Apr 9, 4:52 PM CDT | Special Weather Statement | EWX | Travis | 38 min |
| Apr 9, 4:55 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Travis, Williamson | 65 min |
| Apr 9, 5:22 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 53 min |
| Apr 9, 5:59 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee, Travis, Williamson | 48 min |
| Apr 9, 6:05 PM CDT | Severe Thunderstorm Warning | EWX | Burnet | 55 min |
| Apr 9, 6:13 PM CDT | Special Weather Statement | EWX | Travis | 47 min |
| Apr 9, 6:17 PM CDT | Special Weather Statement | EWX | Llano | 43 min |
| Apr 9, 6:22 PM CDT | Special Weather Statement | EWX | Burnet | 38 min |
| Apr 9, 6:36 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 54 min |
| Apr 9, 6:59 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Williamson | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.